Alert archive / Massachusetts / Winter Weather Advisories in 2012
Winter Weather Advisory 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter weather advisory at Jan 16, 2012, 3:53 AM EST for 7 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jan 16, 2012, 10:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2012, 3:53 AM EST (08:53 UTC)
- In effect from
- Jan 16, 2012, 10:00 PM EST
- Expired
- Jan 17, 2012, 9:52 AM EST
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Jan 16, 12:42 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 16, 12:42 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1242 AM EST MON JAN 16 2012
.SYNOPSIS...
HIGH PRESSURE BUILDING OVER NEW ENGLAND WILL BRING CLEAR AND COLD
WEATHER TONIGHT THEN MOVES OFFSHORE MONDAY. A WARM FRONT THEN MOVES
ACROSS THE NORTHEAST USA BRINGING CLOUDS MONDAY NIGHT AS WELL AS
RAIN ALONG THE COAST AND A MIX OF SNOW SLEET AND RAIN IN THE
INTERIOR LATE MONDAY NIGHT AND TUESDAY. A STRONG COLD FRONT WILL
MOVE THROUGH EARLY WED BRINGING ANOTHER ARCTIC AIRMASS TO THE
AREA...THEN A WARM UP IS EXPECTED LATE IN THE WEEK INTO NEXT
WEEKEND. LOW PRES MAY BRING SOME MIXED PRECIP FRI NIGHT CHANGING
TO RAIN SAT.
&&
.NEAR TERM /UNTIL 6 PM TONIGHT/...
1245 AM UPDATE...MADE MINOR UPDATES TO ACCOUNT FOR THE LATEST
TRENDS. TEMPERATURES HAVE FALLEN INTO THE SINGLE DIGITS /MOSTLY
ABOVE ZERO BUT A FEW BELOW/ THIS MORNING. DESPITE CALM TO LIGHT
WINDS AT MANY LOCATIONS...WIND CHILLS ARE IN THE SINGLE DIGITS
BELOW ZERO ACROSS MUCH OF THE AREA. EXCEPTION TO THIS IS ON THE
CAPE WHERE WIND CHILLS ARE ABOVE ZERO. EXPECT WHAT WINDS THAT
EXIST TO DIMINISH AS HIGH PRESSURE BUILDS ACROSS SOUTHERN NEW
ENGLAND.
CALM WINDS AND CLEAR SKIES OVER THE NORTHWEST INTERIOR WILL ALLOW
FOR EXCELLENT RADIATIONAL COOLING. HOWEVER...TEMPERATURES HAVE
ALREADY FALLEN TO WITHIN A DEGREE OR TWO OF THE DEWPOINTS MOST
LOCATIONS SO CANNOT FALL MUCH FURTHER.
TODAY...HIGH PRESSURE MOVES OFFSHORE TO THE SOUTHEAST RESULTING IN
A SHIFTING OF THE WINDS TO THE SOUTHWEST. IN ADDITION...THE
PRESSURE GRADIENT WILL INCREASE AGAIN AS LOW PRESSURE MOVES INTO
THE GREAT LAKES AREA. THIS WILL INCREASE WIND SPEEDS...DRAWING
WARMER MOISTER AIR IN ON THE SOUTHWEST FLOW. DRY WEATHER IS
EXPECTED WITH INCREASING CLOUDS THROUGH THE DAY. SUNSHINE...
COUPLED WITH THE WARMER AIR FLOWING INTO THE REGION WILL RESULT IN
WARMER TEMPERATURES DESPITE THE COLD START. NEAR NORMAL HIGHS IN
THE MID 20S TO MID 30S LIKELY.
&&
.SHORT TERM /6 PM TONIGHT THROUGH 6 AM TUESDAY/...
MONDAY NIGHT...
THE INCREASING SOUTHWEST WIND WILL BRING MILDER AIR AND INCREASED
ISENTROPIC LIFT. THE BEST COMBINATION OF LIFT AND MOISTURE COMES
BETWEEN 06Z AND 12Z...PERHAPS A LITTLE SOONER IN CT. WE WILL TREND
INCREASING HOURLY POPS STARTING AT 10 PM WITH CHANCE POPS AFTER
MIDNIGHT AND LIKELY POPS TOWARD MORNING.
SECOND QUESTION IS P-TYPE. FORECAST TEMPS ALOFT SHOW BELOW
FREEZING VALUES ALL LEVELS AT 00Z...BUT WARMING INLAND BETWEEN
850 MB AND 925 MB AND AT ALL LEVELS IN THE SOUTHEAST. THIS WOULD
MEAN AN INITIAL SNOW PERIOD IN THE NORTHWEST AND ALL RAIN ON THE
CAPE AND ISLANDS...BY THE END OF MONDAY NIGHT TRANSITIONING TO
RAIN IN THE COASTAL PLAIN AND A SNOW/SLEET MIX IN THE NORTHWEST.
THIS SCENARIO WOULD BRING UP TO AN INCH OF SNOW/SLEET TO THE
NORTHWEST BEFORE ANY MIXING LATE AT NIGHT.
WITH THE WARM ADVECTION...TEMPS MAY FALL A LITTLE MONDAY
EVENING BUT THEN SHOULD RISE OVERNIGHT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGHLIGHTS...
* LIGHT WINTRY PRECIP EARLY TUES AM WILL CHANGE TO RAIN TUE AFTN
* TURNING MUCH COLDER LATE WED AND WED NIGHT
* MODERATING TEMPS LATE IN THE WEEK INTO NEXT WEEKEND WITH CHANCE
OF MIXED PRECIP FRI NIGHT CHANGING TO RAIN SATURDAY
CONFIDENCE...
GOOD LEVEL OF CONFIDENCE FOR THE SYSTEM MOVING ACROSS THE REGION ON
TUESDAY INTO WEDNESDAY MORNING. STILL UNCERTAIN ON EXACT LOCATION OF
WHERE THE MIX PRECIP WILL FALL WITHIN THE INTERIOR AND HOW
MUCH...BUT HAVE A GENERAL IDEA. HIGH CONFIDENCE THAT TEMPS WILL
PLUMMET ON WEDNESDAY AS COLD FRONT TREKS THROUGH. CONFIDENT THAT
ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH SOMETIME ON
THURSDAY/FRIDAY. TIMING AND PTYPE IS STILL UNCERTAIN AT THIS TIME
AS THERE ARE STILL MANY VARIABLES.
TUESDAY - TUESDAY NIGHT...
WARM FRONT WILL CONTINUE TO MOVE NORTHWARD ACROSS THE AREA BY
TUESDAY MORNING. ANY MIX PRECIP ACROSS THE AREA WILL CHANGE TO ALL
RAIN AS THERMAL PROFILES WARMS. STILL SOME QUESTION ON TIMING THAT
WILL OCCUR. THE NAM IS THE WARMEST OF ALL THE MODELS TRANSITING
PRECIP QUICKLY BY 12Z. BELIEVE THE GFS HAS A GOOD HANDLE ON THE
THERMAL PROFILE SO BLENDED THE FORECAST TOWARDS THE GFS WITH A
LITTLE NAM INFLUENCE. EXPECT RAIN TO OCCUR FOR THE REST OF THE DAY
LEANING TO A QUARTER TO HALF INCH OF PRECIP BY THE END OF THE EVENT.
TEMPERATURES OVERNIGHT WILL REMAIN STEADY AS THE LOW PRESSURE SYSTEM
CONTINUES TO APPROACH NEW ENGLAND.
WEDNESDAY - EARLY THURSDAY...
HIGH TEMPERATURES WILL REACH ITS PEAK NEAR THE MID MORNING
HOURS...BEFORE A STRONG CAA USHERS IN ON WEDNESDAY. DID A NON
DIURNAL TREND AS CAA COMBINED WITH STRONG NW WINDS WILL DROP THE
TEMPS THROUGHOUT THE DAY. STRONG COLD FRONT WILL SWITCH THE WINDS
FROM THE SOUTH TO THE NW DURING THE DAY AND EXPECT STRONG GUSTS
AROUND 20-30 KTS FROM THE FROPA. WED NIGHT TEMPS WILL BE QUITE
FRIGID AS HIGH PRESSURE STARTS TO BUILD INTO THE REGION CLEARING
OUT CLOUDS. EXPECT NEAR ZERO IN THE NORTHWEST WHILE THE SOUTH COAST
WILL BE IN THE LOW TEENS. DUE TO BUILDING HIGH PRESSURE...WINDS WILL
SLOWLY DIMINISH THROUGHOUT THE NIGHT LEADING TO A PLEASANT YET CHILLY
THURSDAY.
THURSDAY - THURSDAY NIGHT....
ANOTHER ROUND OF PRECIP IS EXPECT TO MOVE ACROSS THE AREA BY EITHER
THURSDAY EVENING OR FRIDAY MORNING. AN UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THIS PROGRESSIVE PATTERN AND FORM A LOW OVER THE GREAT
LAKES. THIS LOW WILL TRACK TOWARDS SOUTHERN NEW ENGLAND BY LATE
THURSDAY INTO FRIDAY. AS CLD FRONT MOVES THROUGH EXPECT SNOW ACROSS
THE ENTIRE FORECAST AREA. HOWEVER STILL TO EARLY TO FINE TUNE THIS
PORTION OF THE FORECAST.
EXTENDED: FRIDAY - SUNDAY...
EXPECT HIGH PRESSURE TO DOMINATE ON FRIDAY BEFORE ANOTHER UPPER
LEVEL DISTURBANCE MOVES ACROSS THE NORTHEAST BY SAT/SUN. HOWEVER
THERE IS MUCH INCONSISTENCY BETWEEN THE MODELS SO THEREFORE LEAN
TOWARDS HPC AND PREV FORECAST.
&&
.AVIATION /05Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
THROUGH 12Z...HIGH CONFIDENCE. MAINLY VFR. MVFR CONDITIONS ON THE
CAPE AND NANTUCKET SHOULD IMPROVE OVER THE NEXT SEVERAL HOURS.
MONDAY...HIGH CONFIDENCE. VFR.
MONDAY NIGHT...MODERATE TO HIGH CONFIDENCE. VFR TO START...THEN
LOWERING CONDITIONS TO MVFR/IFR IN LIGHT MIXED FROZEN PRECIP NORTH
AND WEST...LIGHT RAIN/SNOW SOUTH AND EAST.
TUESDAY...MODERATE TO HIGH CONFIDENCE. MVFR/IFR CONDITIONS
IMPROVING SLIGHTLY THROUGH THE DAY AS FROZEN PRECIP CHANGES TO
RAIN.
KBOS TERMINAL...HIGH CONFIDENCE IN TAF. GUSTY WINDS MAY DIMINISH
PRIOR TO 12Z THIS MORNING. PRECIP MAY BEGIN AN HOUR OR TWO EARLIER
TUESDAY MORNING.
OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
TUESDAY NIGHT...
MODERATE CONFIDENCE. MVFR/IFR CONDITIONS IMPROVE THROUGH THE NIGHT.
WEDNESDAY THROUGH THURSDAY...
MODERATE CONFIDENCE. VFR. GUSTY NW WINDS TO 30 KT POSSIBLE WED.
FRIDAY...
MODERATE CONFIDENCE VFR/MVFR IN SNOW/RAIN SHOWERS.
&&
.MARINE...
TONIGHT...
DIMINISHING NORTHWEST WINDS AS HIGH PRESSURE BUILDS OVER THE
WATERS. WINDS AND SEAS FALLING BELOW SMALL CRAFT LEVELS...POSSIBLY
5 FOOT SEAS LINGERING AT 12Z IN THE WATERS SOUTHEAST OF NANTUCKET.
LIGHT FREEZING SPRAY SHOULD DIMINISH WITH THE WIND.
MONDAY...
WINDS SHIFT TO THE SOUTHWEST AND INCREASE TO NEAR 25 KT LATE IN
THE DAY.
MONDAY NIGHT...INCREASING SOUTHWEST WINDS. THESE WINDS MAY REACH
GALE FORCE OVER SOME OF THE SOUTHERN WATERS. A GALE WATCH HAS BEEN
ISSUED.
OUTLOOK...TUESDAY THROUGH FRIDAY...
TUESDAY..
GALE FORCE SW WIND GUSTS WILL BEGIN TO DIMINISH BY TUESDAY MORNING AS
THE LLJ SHIFTS TO THE S DURING THE DAY BUT STILL EXPECT SCA SW WIND
GUSTS TO 25-30 KT.
TUE NIGHT AND WEDNESDAY...
PREFRONTAL SCA SW WINDS WILL PERSIST INTO TUE EVENING...THEN A
STRONG COLD FRONT WILL MOVE THROUGH EARLY WED MORNING FOLLOWED
BY A MODERATE TO HIGH PROBABILITY OF NW GALES WEDNESDAY.
WED NIGHT INTO THURSDAY...
DIMINISHING WIND WED NIGHT AS HIGH PRES MOVES INTO THE
WATERS...THEN WINDS BECOMING SW AND INCREASING THU AFTERNOON/NIGHT
WITH SCA SPEEDS POSSIBLE.
THURSDAY NIGHT INTO FRIDAY...
WINDS WILL SWITCH BACK TO THE SOUTH AND GUST OVERNIGHT DUE TO
PREFRONTAL TROUGH. ANOTHER COLD FRONT WILL MOVE ACROSS THE WATERS ON
FRIDAY SWITCHING THE WINDS BACK TO THE NORTHWEST.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
ANZ231-232-254>256.
SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR ANZ250.
SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR ANZ254-
255.
SMALL CRAFT ADVISORY UNTIL 1 AM EST EARLY THIS MORNING FOR
ANZ256.
&&
SYNOPSIS...WTB/DUNTEN
NEAR TERM...WTB/RLG/DUNTEN
SHORT TERM...WTB
LONG TERM...DUNTEN
AVIATION...RLG/DUNTEN
MARINE...WTB/RLG/DUNTENHazardous weather outlook, Jan 15, 4:04 PM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 404 PM EST SUN JAN 15 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-162115- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 404 PM EST SUN JAN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A LOW TO MODERATE PROBABILITY THAT A WINTER WEATHER ADVISORY WILL BE NEEDED FOR PORTIONS OF THE INTERIOR LATE MONDAY NIGHT INTO EARLY TUESDAY FOR A PERIOD OF LIGHT FREEZING RAIN OR SLEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ231-232-254>256-162115- CAPE COD BAY-NANTUCKET SOUND- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 404 PM EST SUN JAN 15 2012 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230-233>237-250-251-162115- BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND- NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- 404 PM EST SUN JAN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 4:00 AM EST | Gale Warning | BOX | 25 hr | |
| Jan 16, 4:00 AM EST | Small Craft Advisory | BOX | 36 hr |
Nearby
Winter Weather Advisories in Massachusetts, 2012Winter Weather Advisories in Connecticut, 2012Winter Weather Advisories in Rhode Island, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.